, Volume 32, Issue 1, pp 55–84 | Cite as

Three notions of tropical rank for symmetric matrices

  • Dustin CartwrightEmail author
  • Melody Chan
Original Paper


We introduce and study three different notions of tropical rank for symmetric and dissimilarity matrices in terms of minimal decompositions into rank 1 symmetric matrices, star tree matrices, and tree matrices. Our results provide a close study of the tropical secant sets of certain nice tropical varieties, including the tropical Grassmannian. In particular, we determine the dimension of each secant set, the convex hull of the variety, and in most cases, the smallest secant set which is equal to the convex hull.

Mathematics Subject Classification (2000)



Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    M. Akian, S. Gaubert, A. Guterman: Linear independence over tropical semirings and beyond, in: Tropical and idempotent mathematics (G. L. Litvinov and S. N. Sergeev, eds), Contemporary Mathematics, Amer. Math. Soc., Providence, RI, 495:1–38, 2009.CrossRefGoogle Scholar
  2. [2]
    R. Bieri, J. Groves: The geometry of the set of characters induced by valuations, J. Reine. Angew. Math. 347 (1984), 168–195.MathSciNetzbMATHGoogle Scholar
  3. [3]
    J. A. Bondy, V. S. R. Murty: Graph Theory with Applications, Elsevier, New York, 1982.Google Scholar
  4. [4]
    M. V. Catalisano, A. V. Geramita, A. Gimigliano: Secant varieties of Grassmann varieties, Proc. of the Amer. Math. Soc. 133 (2004), 633–642.MathSciNetCrossRefGoogle Scholar
  5. [5]
    M. A. Cueto: Tropical mixtures of star tree metrics, preprint, arXiv:0907.2053 2009.Google Scholar
  6. [6]
    M. Develin: Tropical secant varieties of linear spaces, Discrete and Computational Geometry 35 (2006), 117–129.MathSciNetzbMATHCrossRefGoogle Scholar
  7. [7]
    M. Develin, F. Santos, B. Sturmfels: On the rank of a tropical matrix, in: “Discrete and Computational Geometry” (E. Goodman, J. Pach and E. Welzl, eds), MSRI Publications, Cambridge University Press, 2005.Google Scholar
  8. [8]
    J. Draisma: A tropical approach to secant dimensions, Journal of Pure and Applied Algebra, 212(2) (2008), 349–363.MathSciNetzbMATHCrossRefGoogle Scholar
  9. [9]
    M. Drton, B. Sturmfels, S. Sullivant: Algebraic factor analysis: tetrads, pentads and beyond, Probability Theory and Related Fields 138(3/4) (2007), 463–493.MathSciNetzbMATHCrossRefGoogle Scholar
  10. [10]
    P. Erdős, A. W. Goodman, L. Pósa: The representation of a graph by set intersections, Canad. J. Math. 18 (1966), 106–112.MathSciNetCrossRefGoogle Scholar
  11. [11]
    C. D. Godsil: Algebraic Combinatorics, Chapman and Hall, New York, 1993.zbMATHGoogle Scholar
  12. [12]
    J. Oxley: Matroid Theory, Oxford Univ. Press, New York, 1992.zbMATHGoogle Scholar
  13. [13]
    L. Pachter, B. Sturmfels: Algebraic Statistics for Computational Biology, Cambridge University Press, Cambridge, 2005.zbMATHCrossRefGoogle Scholar
  14. [14]
    S. Radziszowski: Small Ramsey Numbers, Electronic Journal of Combinatorics, Dynamic survey, updated 2009.
  15. [15]
    D. Speyer, B. Sturmfels: The tropical Grassmannian, Adv. Geom. 4(3) (2004), 389–411.MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© János Bolyai Mathematical Society and Springer Verlag 2012

Authors and Affiliations

  1. 1.Department of MathematicsYale UniversityNew HavenUSA
  2. 2.Department of MathematicsUniversity of CaliforniaBerkeleyUSA

Personalised recommendations